Do you know how to identify a drug overdose? You might not realize that a drug overdose can be fatal, but in 2016, 64,000 people lost their lives due to drug overdoses. Many of these people might have been saved if those around them not only knew the drug overdose symptoms but also knew what to do to prevent a death. There are many reasons why someone might hesitate to call for help if they suspect that their friend is experiencing a drug overdose, but it’s important to understand that not getting assistance could result in a fatality. Take a look at the symptoms of a drug overdose, why you should seek help immediately, and what types of treatments are used to save a life and prevent a relapse.
Drug Overdose Symptoms
The exact signs of a drug overdose can be different for different types of drugs. For example, some drugs will cause a rapid heart rate, while others will cause a slowed heart rate. In general, if the person you are with is experiencing a marked change in their breathing, heart rate, sleeping, or actions, it’s better to be safe and get them help. With that being said, some of the common signs that someone is in the midst of an overdose include:
- Confusion, disorientation
- Dizziness, lack of balance when walking or standing
- Nausea, vomiting, or diarrhea
- Drowsiness, unable to stay awake or unable to wake up
- Breathing very quickly or very slowly (or not at all)
- Heart pounding/racing or beating very slowly
- Cyanosis: Blue appearance around the lips, hands or feet
These should be considered signs of an emergency and bystanders should call 911 or take the person to the nearest emergency room.
Why Is This Time an Overdose?
Someone might use substances regularly and suddenly overdose. If your friend or loved one is a drug user, you might not think that they could overdose, particularly if they look like they’re not using any more drugs than usual. There are other factors, however, that might make a drug overdose more likely. They include:
- Not having used in a while. The body builds up a tolerance, so someone who might have taken a certain amount of a substance previously might not be able to take that amount after not using for several weeks or months.
- Forgetting how much they have taken. Because a tolerance builds up, it’s also possible that the person didn’t realize how much of a drug they’ve taken recently because they don’t feel the same way that they usually do. Increasing the dosage can lead to an unintentional overdose.
- Not taking what they think they are taking. Purchasing drugs off the street is a risky endeavor; you don’t really know what you’re getting. It’s possible that the drugs were laced with something else or were a substance completely different from what was expected.
- Mixing drugs with prescribed medications or alcohol. If the person was prescribed a medication for an illness and they are taking that in addition to their drug of choice, it can cause an overdose. So can mixing drugs with alcohol; not only can the two interact, but alcohol can lower the person’s inhibitions enough to let them relax about the amount of the drug they are taking.
If You Suspect an Overdose
If you are with someone who is using illegal drugs (or using legal drugs inappropriately), you might be very tempted to simply let some time go by to allow the person’s body to process the drugs. Unfortunately, this is very dangerous: The level of the substance can continue to build up in the individual’s body as time goes on, which can lead to death.
Don’t hesitate to call for help. Even if you were also using substances, many states have a Good Samaritan law, which allows you to seek help for those in trouble without being charged. Call 911 and stay on the telephone until the ambulance arrives. Follow the directions of the person answering the phone; you might need to turn the person onto his or her side or perform CPR.
How Drug Overdose Symptoms Are Treated
First responders in many areas carry an inhalable drug called Narcan (the generic is naloxone hydrochloride). It immediately reverses the effects of opioid overdose, so it’s appropriate to use when the person has OD’d on heroin or other opiates. Other types of drugs require different antidotes. In some cases, only supportive therapy (intravenous fluids and rest) is given to allow the person’s body to process the drugs and overturn the drug overdose symptoms. Other times, more intensive lifesaving measures are necessary.
The person might be released once the drugs have passed through their system or they might need to stay in the hospital for several days or even longer. In some cases, the organs, including the kidneys, liver, or brain, might be damaged. The damage might be permanent. When the person is released from the hospital, they might go home or to a rehabilitation center.
Long-Term Treatment After Overdose
The immediate goal of treatment for overdose is to save the person’s life. Once that has been accomplished, long-term treatment is often needed to help the person begin to recover from their addiction. This can include inpatient or outpatient treatment, and it will probably involve therapy, including family or group therapy.
Your friend or relative will need some support from you and others; this can include inviting them to enjoy activities that will not revolve around alcohol or drugs, encouraging them to keep their therapy appointments, and remaining positive and supportive. Be aware that a relapse is possible. If you notice signs that your friend might be using again, share your concerns with him or her and offer to help them seek care.
Frequently Asked Questions
What Increases the Risk of an Overdose?
Factors that increase the risk of an overdose include one’s tolerance level, an accidental dosage increase, purchasing drugs off of the street, and mixing drugs with prescriptions and/or alcohol.
What If the Person Doesn’t Want Medical Attention?
Seek medical attention anyway. Hesitating to take action can be dangerous because the substance can continue to build, eventually killing its victim.
If the Drug Is Illegal, Will Authorities Take Action?
In 2017, most states enacted legislation that introduced forms of a Good Samaritan law, providing immunity from arrest or charges relating to illegal substance possession, when one is either experiencing or observing an overdose. Research Good Samaritan laws in your state to know what controlled substances are immune.
I Gave the Person Narcan and the Overdose Ended, Do I Dial 911?
Yes. NARCAN (Naloxone) is a temporary drug and if overdose symptoms return, multiple applications of the medication may be necessary.
If you see someone experiencing drug overdose symptoms, don’t hesitate to reach out for help immediately. You could be saving their life, which can then allow them to seek the long-term help they need to get into a recovery program.